Dilantin Cerebellar Atrophy can cause your Brain to Shrink

Patient stories about cerebellar atrophy Brain shrinking caused by Long term Dilantin use.


The role of CYP2C9 polymorphisms in phenytoin-related cerebellar atrophy






Carlos A. Twardowschy, Lineu C. Werneck, Rosana H. Scola, Joa˜o G. Borgio, Luciano De Paola,


Carlos Silvado 


Cerebellar volume in patients with epilepsy has been evaluated by visual inspection 


Both approaches clearly show that patients with epilepsy have smaller cerebellar volumes than normal controls.


In fact, cerebellar atrophy has an estimated prevalence of between 16.2% and 30% in these patients.


In CYP2C9 mutants the maximum metabolic rate for phenytoin can be reduced by 25 54%.


The poor CYP2C9 metabolizer genotype has been associated with the development of gingival


overgrowth and cutaneous reaction in patients using this drug. In addition, some reports have suggested that use of phenytoin causes cerebellar atrophy.


This led us to hypothesize that phenytoin users who carry the CYP2C9*2 or *3 variants, including those who take normal doses of phenytoin, could have a higher blood phenytoin level and be more predisposed to cerebellar atrophy than wild type CYP2C9 phenytoin users…










CASE REPORT Year : 2000 | Volume : 46 | Issue : 4 | Pg :278-9 


Cerebellar atrophy in an epileptic child: is it due to phenytoin? 


SR Ahuja, S Karande, MV Kulkarni Division of Paediatric Neurology, Department of Paediatrics, LTM Medical College and Hospital, Sion, Mumbai - 400 022, India., India




A four and half year old epileptic child on phenytoin therapy since one year presented with signs of cerebellar dysfunction. 


Serum phenytoin level was high (33 mcg/ml) and computerised tomographic scan of the brain showed severe generalised cerebellar atrophy. 


The cerebellar signs represented drug over dosage and toxicity and persisted long after omission of phenytoin.